Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 35, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 9, 1998, 12:36 AM EST for Osceola County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 1998, 12:36 AM EST (05:36 UTC)
- Expired
- Mar 9, 1998, 1:40 AM EST
- In force
- 64 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 1:50 AM EST | Tornado F0 | Kissimmee, FL | A category F2 tornado touched down briefly in the western part of Kissimmee producing minor damage to about 40 mobile homes. Most of the damage was to carports and awnings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 5.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1169 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
543 WUUS01 KMLB 090537 RRA SVRMLB FLC097-090640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 1236 AM EST MON MAR 9 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...OSCEOLA COUNTY AT 1235 PM...DOPPLER RADAR IN MELBOURNE INDICATED A CLUSTER OF SEVERE THUNDERSTORMS EXTENDING ACROSS EASTERN POLK COUNTY MOVING NORTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS OSCEOLA COUNTY AFFECTING AREAS FROM INTERCESSION CITY TO KISSIMMEE/ST CLOUD TO HOLOPAW THROUGH 130 AM. THESE STORMS HAVE PRODUCED MINOR WIND DAMAGE AS THEY MOVED ACROSS WEST CENTRAL FLORIDA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:15 PM EST, 4 hours 21 minutes earlier.
Area forecast discussion, Mar 8, 8:15 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 815 PM EST SUN MAR 8 1998 SQUALL LINE OVER NRN FL AND ERN GULF WILL CONTINUE TO MOVE TOWARD EC FL THIS EVE. WILL AFFECT MOST OF AREA AFTER MIDNIGHT DURING EARLY MORNING HOURS BUT COULD REACH NW SECTIONS A LITTLE BEOFRE MIDNIGHT. NRN HALF OF CWA CURRENTLY IN TOR WATCH THROUGH 200 AM AND MAY NEED TO BE EXPANDED FOR ADDITIONAL COUNTIES IN CWA LATER TONIGHT. SOME HEAVY RAIN AMOUNTS ALSO POSSIBLE WITH LINE OF STORMS...WILL AGGRAVATE ONGOING PROBLEMS WITH STANDING WATER BUT AT LEAST HEAVY RAIN SHOULD NOT BE OF LONG DURATION. HAVE UPDATED ZONES THAT ARE IN WATCH AND WILL FOLLOW SUIT LATER WITH ADDITIONAL ZONES IF NEEDED. GLITTO
In the hours before
Special weather statement, Mar 8, 8:00 PM EST, 4 hours 36 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-090230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 800 PM EST SUN MAR 8 1998 ...TORNADO WATCH UNTIL 200 AM FOR VOLUSIA...LAKE...ORANGE...SEMINOLE AND OSCEOLA COUNTIES... AN INTENSE STORM SYSTEM IS MOVING INTO THE OHIO VALLEY TONIGHT. AS THIS OCCURS...A COLD FRONT WILL MOVE EASTWARD AND INTO THE FLORIDA PENINSULA OVERNIGHT. MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE DURING THE EVENING HOURS. LOW LEVEL WINDS AND SHEAR...AS WELL AS UPPER LEVEL JET STREAM WINDS WILL REMAIN STRONG OVERNIGHT. AS A RESULT...THERE IS THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND ISOLATED TORNADOES ACROSS EAST CENTRAL FLORIDA TONIGHT. A SQUALL LINE OVER THE THE NORTHEAST GULF OF MEXICO WILL MOVE ONSHORE THE WEST COAST OF FLORIDA AND BEGIN AFFECTING LAKE AND VOLUSIA COUNTIES MAINLY BETWEEN 11PM AND 1 AM. THE LINE OF STORMS WILL AFFECT THE REMAINDER OF EAST CENTRAL FLORIDA DURING THE OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS...FREQUENT TO EXCESSIVE LIGHTNING...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THE STORMS. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL ALSO ACCOMPANY THE SQUALL LINE...WHICH WOULD AGGRAVATE THE ONGOING STANDING WATER AND FLOODING PROBLEMS WHICH HAVE PLAGUED PARTS OF CENTRAL FLORIDA SINCE DECEMBER. RESIDENTS OF EAST CENTRAL FLORIDA ARE URGED TO KEEP INFORMED OF THE WEATHER TONIGHT. MONITOR NOAA WEATHER RADIO OR LOCAL RADIO/CABLE TV STATIONS FOR THE LATEST FORECASTS...WATCHES AND POSSIBLE WARNINGS. BE READY TO TAKE QUICK ACTION SHOULD WARNINGS BE ISSUED. SKYWARN ACTIVATION MAY BE NEEDED LATER TONIGHT. GLITTO
Special weather statement, Mar 8, 8:00 PM EST, 4 hours 36 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-090230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 800 PM EST SUN MAR 8 1998 ...TORNADO WATCH UNTIL 200 AM FOR VOLUSIA...LAKE...ORANGE...SEMINOLE AND OSCEOLA COUNTIES... AN INTENSE STORM SYSTEM IS MOVING INTO THE OHIO VALLEY TONIGHT. AS THIS OCCURS...A COLD FRONT WILL MOVE EASTWARD AND INTO THE FLORIDA PENINSULA OVERNIGHT. MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE DURING THE EVENING HOURS. LOW LEVEL WINDS AND SHEAR...AS WELL AS UPPER LEVEL JET STREAM WINDS WILL REMAIN STRONG OVERNIGHT. AS A RESULT...THERE IS THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND ISOLATED TORNADOES ACROSS EAST CENTRAL FLORIDA TONIGHT. A SQUALL LINE OVER THE THE NORTHEAST GULF OF MEXICO WILL MOVE ONSHORE THE WEST COAST OF FLORIDA AND BEGIN AFFECTING LAKE AND VOLUSIA COUNTIES MAINLY BETWEEN 11PM AND 1 AM. THE LINE OF STORMS WILL AFFECT THE REMAINDER OF EAST CENTRAL FLORIDA DURING THE OVERNIGHT HOURS. LARGE HAIL...DAMAGING WINDS...FREQUENT TO EXCESSIVE LIGHTNING...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THE STORMS. RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL ALSO ACCOMPANY THE SQUALL LINE...WHICH WOULD AGGRAVATE THE ONGOING STANDING WATER AND FLOODING PROBLEMS WHICH HAVE PLAGUED PARTS OF CENTRAL FLORIDA SINCE DECEMBER. RESIDENTS OF EAST CENTRAL FLORIDA ARE URGED TO KEEP INFORMED OF THE WEATHER TONIGHT. MONITOR NOAA WEATHER RADIO OR LOCAL RADIO/CABLE TV STATIONS FOR THE LATEST FORECASTS...WATCHES AND POSSIBLE WARNINGS. BE READY TO TAKE QUICK ACTION SHOULD WARNINGS BE ISSUED. SKYWARN ACTIVATION MAY BE NEEDED LATER TONIGHT. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:06 PM EST | Severe Thunderstorm Warning | MLB | Lake, Volusia | 59 min |
| Mar 9, 1:32 AM EST | Tornado Warning | MLB | Osceola | 48 min |
| Mar 9, 2:07 AM EST | Tornado Warning | MLB | Brevard | 63 min |
| Mar 9, 3:24 AM EST | Severe Thunderstorm Warning | MLB | Okeechobee | 31 min |
| Mar 9, 3:40 AM EST | Tornado Warning | MLB | Saint Lucie | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.